Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 24, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 12, 1998, 7:46 PM CDT for Vilas County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 1998, 7:46 PM CDT (00:46 UTC)
- Expired
- May 12, 1998, 8:50 PM CDT
- In force
- 64 min
- Issued by
- NWS Green Bay, WI
- Area
- Whole counties
County Vilas County, WI
The radar
The Marquette radar (KMQT), 160 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRB 130046 RRA SVRGRB WIC125-130150- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 746 PM CDT TUE MAY 12 1998 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... VILAS COUNTY IN NORTH CENTRAL WISCONSIN * UNTIL 850 PM CDT * AT 745 PM ...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 15 MILES EAST OF PARK FALLS. THE STORM WAS MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTH OF LAC DU FLAMBEAU BY 800 PM BOULDER JUNCTION BY 820 PM THIS STORM CONTAINS HAIL UP TO ONE INCH IN DIAMETER. MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS. DI/DRC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:30 PM CDT, 4 hours 16 minutes earlier.
Area forecast discussion, May 12, 3:30 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 330 PM CDT TUE MAY 12 1998 SHOWERS AND THUNDERSTORMS ARE THE MAIN CONCERNS FOR TONIGHT. RADAR SHOWED SHOWERS MAKING THEIR WAY OUT OF NORTH-CENTRAL WI AT 1845Z OTHERWISE NO PCPN ACROSS THE FORECAST AREA. GOES-8 IR SHOWED COOLING CLOUD TOPS IN ADVANCE OF THE FRONT OVER NORTHERN IA AND SOUTHERN MN AT 1825Z. DEW POINTS ACROSS THE AREA RANGED FROM THE UPPER 40S NEAR THE UPPER MI BORDER TO THE MID 50S IN THE FOX VALLEY. ADAP DATA AT 18Z SHOWS BEST INSTABILITY ALONG AN AXIS FROM EASTERN MO INTO CENTRAL MN. ETA/NGM MODELS POINT INDICATE VORT MAX AND ASSOCIATED LIFT MAKING ITS WAY ACROSS THE STATE DURING THE NIGHT. RH VALUES INCREASE ON SOUTHERLY FLOW AHEAD OF THE SURFACE COLD FRONT. UPPER DIVERGENCE IN RIGHT ENTRANCE REGION OF 250 MB JET STREAK INDICATED OVER CENTRAL AND SOUTHERN WI OVERNIGHT. BEST 1000 MB MOISTURE CONVERGENCE IS OVER EASTERN WI AT 06Z. PLENTY OF FACTORS POINTING TO SHOWERS/THUNDERSTORMS FOR TONIGHT SO HIGH POPS ARE IN ORDER. MG
In the hours before
Local storm report, May 12, 7:01 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
701 PM CDT TUE MAY 12 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 2 N STRATFORD WI .75 INCH HAIL
05/12/98 MARATHON
0645 PM STRATFORD WI 1 INCH HAIL
05/12/98 MARATHON
0645 PM STRATFORD WI WIND DAMAGE
05/12/98 MARATHON LARGE TREE LIMBS DOWN IN
THE CITY OF STRATFORD.
SANDERSLocal storm report, May 12, 7:01 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
701 PM CDT TUE MAY 12 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 2 N STRATFORD WI .75 INCH HAIL
05/12/98 MARATHON
0645 PM STRATFORD WI 1 INCH HAIL
05/12/98 MARATHON
0645 PM STRATFORD WI WIND DAMAGE
05/12/98 MARATHON LARGE TREE LIMBS DOWN IN
THE CITY OF STRATFORD.
SANDERSThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:21 PM CDT | Severe Thunderstorm Warning | GRB | Oneida | 64 min |
| May 12, 8:17 PM CDT | Severe Thunderstorm Warning | GRB | Langlade | 63 min |
| May 12, 8:27 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Oneida | 63 min |
| May 12, 9:24 PM CDT | Severe Thunderstorm Warning | GRB | Calumet, Outagamie, Winnebago | 46 min |
| May 12, 9:30 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Marathon, Oneida | 65 min |
| May 12, 9:30 PM CDT | Severe Thunderstorm Warning | GRB | Forest | 65 min |
| May 12, 9:45 PM CDT | Severe Thunderstorm Warning | GRB | Menominee, Shawano | 65 min |
| May 12, 10:08 PM CDT | Severe Thunderstorm Warning | GRB | Oconto | 47 min |
| May 12, 10:19 PM CDT | Severe Thunderstorm Warning | GRB | Florence | 61 min |
| May 12, 10:39 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Menominee, Oconto, Shawano | 76 min |
| May 12, 10:39 PM CDT | Severe Thunderstorm Warning | GRB | Florence, Marinette | 76 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.